Announcement

Collapse
No announcement yet.

Phenergan

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Nleeguitar
    started a topic Phenergan

    Phenergan

    Phenergan is not to be used for children under the age of 2.

    Lactmed says "Possible Effects on Lactation:
    Unlike most phenothiazines, promethazine usually causes a reduction in basal prolactin secretion in nonnursing women.[1][2] The effect on nursing mothers is not known, but promethazine might interfere with the establishment of lactation if given in the early postpartum period. The prolactin level in a mother with established lactation may not affect her ability to breastfeed."

    My question is about the use of promethazine in labor, cesarean section or early postpartum. Does this drug have an impact on breastfeeding or lactation?

    Thank you.

  • Sandra
    replied
    michiganmama,

    A one time injection should not be a problem in an 8 month old, we would probably have recommended waiting about 4 hours. The half-life of phenergan is 9-16 hours, so at least half is out at this time.

    Sandra Lovato R.N.
    InfantRisk Center
    806-325-2519

    Leave a comment:


  • michiganmama
    replied
    Hi!
    I received a shot of phenergan for vomiting with a migraine, and my primary care doctor told me I had to wait 3 days before feeding my 8 month old. I feel like this absolutely cannot be accurate.
    What is the recommended wait time for nursing baby after taking phenergan {promethazine}? I have pumped and discarded my milk twice now but I'm worried about my supply as I am already severely dehydrated from vomiting for 2 days. It's been almost 16 hours since the injection.
    Any help or advisement would be appreciated.
    Jessisca

    Leave a comment:


  • admin-james
    replied
    Hi, thanks for your post.

    There is an FDA black box warning about using phenergan in patients less than 2 years of age because it can cause respiratory depression. There are vague suggestions in the literature that phenergan exposure via breastmilk can increase the risk of SIDS in neonates, but there is nothing that I find convincing personally. There are no practice guidelines published which discuss using (or avoiding) promethazine immediately postpartum. Metoclopramide, ondansetron, and related drugs do not carry this same risk. They would be valid choices for treating nausea in this context, provided that they are effective for the individual patient.

    For anyone reading this, please post again or call us at the InfantRisk Center, (806)352-2519, if this has not completely answered your question. I would also appreciate you filling out a 2 minute survey about your time on the forum:

    https://tthsclubbock.co1.qualtrics.com/SE/?SID=SV_bJzhyKVSivVkQZL&Counselor=Web

    -James Abbey, MD

    Leave a comment:


  • elsiesue
    replied
    anything new on Phenergan

    Hi Dr. Hale,
    I was searching your sight for anything new on phenergan and read the following post from last summer. We have used phenergan for post op nausea in our CS patients for a long time here but today an anesthesiologist refused to write an order for it as he said there was some new alert out about its use in breastfeeding mothers.
    Are you aware of this? What other options are there for post op nauses in the newly delivered c-section patient?

    Thanks

    Elsiesue
    IBCLC


    Originally posted by admin View Post
    Nleeguitar:

    Interesting. However, I have a problem with these studies, in that they were done immediately after delivery. The problem with this is that the mothers plasma levels of prolactin NORMALLY drop 50% the first 7 days postpartum anyway. This is normal.

    I'm not sure this effect on prolactin is drug related, it could be something else. Deducing that promethazine suppresses prolactin 2 days postpartum, may not be accurate. But it is an interesting thought that this drug acts opposite from all the other members of its family....

    I may look more into this.

    Tom Hale Ph.D.

    Leave a comment:


  • admin
    replied
    Nleeguitar:

    Interesting. However, I have a problem with these studies, in that they were done immediately after delivery. The problem with this is that the mothers plasma levels of prolactin NORMALLY drop 50%; the first 7 days postpartum anyway. This is normal.

    I'm not sure this effect on prolactin is drug related, it could be something else. Deducing that promethazine suppresses prolactin 2 days postpartum, may not be accurate. But it is an interesting thought that this drug acts opposite from all the other members of its family....

    I may look more into this.

    Tom Hale Ph.D.
    Last edited by admin-james; 04-21-2015, 08:34 AM.

    Leave a comment:

Working...
X